Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 16, 2004, 11:18 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2004, 11:18 PM CDT (04:18 UTC)
- Expired
- Apr 17, 2004, 12:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Iowa County, IA, Keokuk County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 11:50 PM CDT | TSTM WND GST 39 | Williamsburg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
491
WUUS53 KDVN 170418
SVRDVN
IAC095-107-170500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1117 PM CDT FRI APR 16 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOWA COUNTY IN EAST CENTRAL IOWA
NORTHERN KEOKUK COUNTY IN SOUTHEAST IOWA
* UNTIL MIDNIGHT CDT
* AT 1116 PM CDT...TRAINED SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF VICTOR TO 9 MILES NORTHWEST OF
WHAT CHEER...OR ALONG A LINE EXTENDING FROM BROOKLYN TO 7 MILES
EAST OF NEW SHARON...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VICTOR...NOW
WHAT CHEER BY 1130 PM CDT
LADORA AND KESWICK BY 1135 PM CDT
MARENGO AND MILLERSBURG BY 1140 PM CDT
CONROY...WILLIAMSBURG...SOUTH ENGLISH AND NORTH ENGLISH BY 1150 PM
CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4187 9250 4139 9269 4130 9198 4151 9197
4154 9185 4182 9183
$$
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:58 PM CDT, 7 hours 20 minutes earlier.
Area forecast discussion, Apr 16, 3:58 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 PM CDT FRI APR 16 2004 .SYNOPSIS...A MORE ACTIVE WEATHER PATTERN SETTING UP FOR THE WEEKEND AS SEVERAL FRONTS MOVING THROUGH THE AREA PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. && .SHORT TERM...(TONIGHT AND SATURDAY)... CONVECTION INITIATING IN NORTHWEST IOWA/EASTERN NEBRASKA SHOULD BE THE SEED FOR AN EVENTUAL MCS TONIGHT THAT AFFECTS MAINLY THE NORTHERN PART OF THE CWFA. COLD FRONT/OUTFLOW BOUNDARY PUT OUT BY THIS MCS SHOULD END UP AROUND HIGHWAY 34 TOWARD MORNING. THIS BOUNDARY THEN BECOMES THE FOCUS FOR CONVECTION LATE SATURDAY AFTERNOON AS IT MOVES BACK NORTH AS A WARM FRONT. PARAMETERS IN PLACE FOR POTENTIAL SEVERE WITH THE FRONT. MAIN THREAT TO BE MAINLY HAIL...WITH DAMAGING WINDS SOUTH OF THE FRONT WHERE CONVECTION BECOMES SURFACE BASED. ...08... && .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... FRONT SHOULD LIFT NORTH OF THE FORECAST AREA SATURDAY NIGHT AS A WARM FRONT. ISENTROPIC LIFT IS NOT A MAJOR PLAYER UNTIL LATE...AND NORTH. ALSO LOW-LEVEL JET FOCUSES NORTH OF THE AREA. HOWEVER...ENUF LOW- LEVEL MOISTURE...VVS...AND MARGINAL UPPER DIFFLUENCE TO PRODUCE A CHANCE OF CONVECTION...ESPECIALLY NORTHERN HALF. SUNDAY WILL BE WARM SECTOR WITH MODERATE CAPE...LIS NEAR MINUS 7...AND HELICITY IN THE 250 RANGE...JUSTIFY HEALTHY CHANCE POPS. TRAILING COLD FRONT ENTERS THE AREA SUNDAY NIGHT...MOVING THRU DVN AROUND 12Z MONDAY. CURRENTLY... VVS AND UPPER SUPPORT NOT THAT STRONG...BUT GOOD PVA...SO AGAIN GOOD CHANCE POPS. THINGS CLEAR EAST MONDAY MORNING. THE NEXT CHANCE OF PRECIP WILL BE WEDNESDAY WITH A 500MB SHORT WAVE AND A SURFACE LOW POSSIBLY MOVING ACROSS CENTRAL MISSOURI. AFTER THAT...LOOKS LIKE CLOSED 500MB AND SURFACE LOWS APPROACHING FROM THE WEST FRIDAY. WILL STAY CLOSE TO CURRENT FORECAST. PRIMARY UNKNOWN WILL BE OUTFLOW BOUNDARIES AND THEIR INTERACTION WITH FRONTS. IN THE EXTENDED PORTION...POPS THURSDAY MAY BE QUESTIONABLE IF THERE ARE SYSTEMS WEDNESDAY AND FRIDAY BUT WILL LEAVE AS IS FOR NOW AS TIMING ISSUES MAY CHANGE THIS SCENARIO. ..REA.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/REA
Hazardous weather outlook, Apr 16, 5:34 AM CDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 534 AM CDT FRI APR 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 532 AM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA. CONDITIONS WILL BE FAVORABLE FOR A FEW SEVERE STORMS...MAINLY NORTH OF INTERSTATE 80 IN EASTERN IOWA. THE MAIN THREAT WILL BE LARGE HAIL WITH DAMAGING WIND GUSTS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EAST TO WEST FRONTAL BOUNDARY WILL BISECT THE AREA SATURDAY BEFORE LIFTING BACK NORTH LATE AFTERNOON AND OVERNIGHT. THIS WILL SET OFF ANOTHER ROUND OF THUNDERSTORMS. EARLY INDICATIONS POINT TOWARD IDEAL CONDITIONS FOR SEVERE WEATHER. THERE MAY BE SUFFICIENT MOISTURE... INSTABILITY AND WIND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MAIN THREAT AREA WILL BE BETWEEN HIGHWAYS 34 AND 30 IN EASTERN IOWA AND NORTHWEST ILLINOIS EARLY IN THE EVENING. THE AREA OF GREATEST RISK WILL BE PRIMARLY NORTH OF INTERSTATE 80 AFTER SUNSET...WITH LARGE HAIL AND DAMAGING WIND GUSTS BECOMING THE MAIN THREAT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM PUSHES A STRONGER COLD FRONT THROUGH THE AREA. LATER IN THE WEEK...THUNDERSTORMS WILL BE POSSIBLE LATE IN THE DAY ON THURSDAY...AND CONTINUING INTO THURSDAY NIGHT...AS A VIGOROUS STORM SYSTEM APPROACHES OUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY. DLS/JAZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:39 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.